Alert archive / Pennsylvania / Tornado Warnings in 2017

Tornado Warning 11, NWS Pittsburgh, PA

August 17, 2017Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Aug 17, 2017, 7:41 PM EDT for Mercer County, Pennsylvania. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2017, 7:41 PM EDT (23:41 UTC)
Expired
Aug 17, 2017, 8:00 PM EDT
In force
19 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 102 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WFUS51 KPBZ 172341
TORPBZ
PAC085-180000-
/O.NEW.KPBZ.TO.W.0011.170817T2341Z-170818T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
741 PM EDT THU AUG 17 2017

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Northwestern Mercer County in northwestern Pennsylvania...

* Until 800 PM EDT..

* At 741 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Greenville, or 7 miles north of Sharpsville,
  moving east at 15 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Greenville around 800 PM EDT. 

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4147 8035 4135 8033 4131 8052 4144 8052
      4145 8047 4149 8038 4149 8037
TIME...MOT...LOC 2341Z 248DEG 15KT 4137 8050 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
2 follow-up statements
973 
WWUS51 KPBZ 172350
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
750 PM EDT THU AUG 17 2017

PAC085-180000-
/O.CON.KPBZ.TO.W.0011.000000T0000Z-170818T0000Z/
Mercer PA-
750 PM EDT THU AUG 17 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
NORTHWESTERN MERCER COUNTY...
    
At 747 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Greenville, or 8 miles north of Sharpsville, moving
east at 20 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Greenville around 800 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4147 8035 4136 8034 4133 8052 4141 8052
TIME...MOT...LOC 2347Z 247DEG 17KT 4137 8046 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
797 
WWUS51 KPBZ 180002
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
802 PM EDT THU AUG 17 2017

PAC085-180011-
/O.EXP.KPBZ.TO.W.0011.000000T0000Z-170818T0000Z/
Mercer PA-
802 PM EDT THU AUG 17 2017

...THE TORNADO WARNING FOR NORTHWESTERN MERCER COUNTY HAS EXPIRED...
                
The thunderstorm that prompted the tornado warning for Mercer county 
has weakened and the warning has been allowed to expire. Additional 
storms capable of producing brief tornadic activity will remain 
possible through 9 PM across Mercer county.

LAT...LON 4147 8035 4136 8034 4133 8052 4141 8052
TIME...MOT...LOC 0001Z 248DEG 15KT 4137 8046 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Aug 17, 5:55 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 17, 5:55 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
555 PM EDT Thu Aug 17 2017

.SYNOPSIS...
Rain is likely with a cold front tonight into Friday.
Temperatures will stay warm through the weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Pre-frontal convection is currently ongoing under decently
sheared southerly flow that gradually veers with height ahead
of the front. In this environment and with dewpoints well up
into the 70s across much of the area, some mildly rotating
convection has developed, though a lack of dry air in the column
is helping to actually decrease total instability. However,
with copious moisture ahead of the front, scattered convection
that may briefly become organized will move from SW to NE over
the next few hours.

The cold front currently extends from near Cincinnati toward
Cleveland at this hour. More organized convection is evident
along the boundary, however a lack of dry air aloft and deep
warm cloud depth are limiting the wind and hail potential at
this time. This will still be the best chance of organized
stronger winds, through the evening as is slowly trudges
eastward across the area.

A secondary wave along the front to the SW just east of the
juncture of the Ohio and Mississippi Rivers will track
northeastward overnight. This will work to slow the frontal
progression and keep the likelihood of showers and thunderstorms
over much of the area, even after the currently frontal squall
line passes. Fries

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
The bulk of the rainfall will have moved east by sunrise on
Friday, although scattered showers could linger into Friday
afternoon east of Pittsburgh. The chance for thunderstorms
should also drop significantly by sunrise as well. Overnight
lows shouldn't drop much below 70, while temperatures will climb
into the 80s once again on Friday.

Cooler air will finally arrive Friday night with the frontal
passage having not occurred until Friday afternoon. Between
cooler air crossing Lake Erie and a surface boundary, scattered
showers remain in the forecast on Saturday. Computer models are
showing additional coverage in showers compared to model runs
from yesterday. As high pressure moves over the area by Sunday,
conditions will dry out. Temperatures will remain seasonable.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Broad high pressure will keep conditions dry Monday into Tuesday
before another cold front brings a chance of rain back to the
forecast for late Tuesday into Wednesday. Monday should have the
warmest temperatures of the week, with temperatures dropping
back towards normal by Thursday.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Warm front moving through the forecast area this afternoon is
generating scattered showers and thunderstorms. These will
continue to blossom through the evening, becoming more numerous
and strengthening.

Several rounds of showers and thunderstorms are then possible
through early Friday, when a cold front finally pushes through.
Temporary restrictions and gusty winds will be possible in any
thunderstorm activity.

After the passage of the front, some MVFR or high IFR stratus is
possible centered around dawn Friday. Any stratus that does
develop will gradually improve through the day.

Light southerly flow will shift to west-southwesterly with
occasional gusts Friday.

.Outlook...
Restrictions are possible with another passing disturbance
Saturday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 17, 1:01 PM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
101 PM EDT Thu Aug 17 2017

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020>022-029-
WVZ001>004-181200-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Washington-Hancock-Brooke-Ohio-
Marshall-
101 PM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk of thunderstorms reaching severe levels this
afternoon into the overnight. Damaging wind gusts are the primary
threat. In addition, showers and storms may produce heavy downpours
which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MDZ001-PAZ016-023-031-073>076-WVZ012-021-509>514-181200-
Garrett-Jefferson-Indiana-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
101 PM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, west central Pennsylvania and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Showers and storms late today and overnight may produce heavy
downpours which could lead to localized flooding. Isolated storms
could reach severe levels with damaging wind gusts as the main
threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 17, 4:44 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
444 PM EDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND DMG     19 NE UHRICHSVILLE      40.59N  81.10W
08/17/2017                   CARROLL            OH   EMERGENCY MNGR

            NUMEROUS TREES UPROOTED AND RIPPED OFF ALONG FRESNO
            ROAD... FISHERMAN ROAD... AND BACON ROAD

&&

EVENT NUMBER PBZ1702013
Special weather statement, Aug 17, 5:52 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
552 PM EDT THU AUG 17 2017

PAZ029-172215-
Washington-
552 PM EDT THU AUG 17 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL WASHINGTON COUNTY...

At 551 PM EDT, a strong thunderstorm was located near McMurray,
moving northeast at 25 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
McMurray...                       Washington...
Canonsburg...                     Gastonville...
Jefferson Hills...                Donora...
Monongahela...                    McGovern...
East Washington...                New Eagle...
Wickerham Manor-Fisher...         Baidland...

This includes  Interstate 70 in Pennsylvania between mile markers 17
and 32.

LAT...LON 4009 8014 4013 8030 4028 8019 4027 7997
      4026 7993 4025 7992 4024 7997 4022 7997
      4019 7990 4020 7987 4019 7986
TIME...MOT...LOC 2151Z 229DEG 20KT 4019 8008
Special weather statement, Aug 17, 7:08 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
708 PM EDT THU AUG 17 2017

OHZ069-172330-
Monroe-
708 PM EDT THU AUG 17 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT MONROE COUNTY...

At 707 PM EDT, a strong thunderstorm was located near Woodsfield,
moving east at 40 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
New Martinsville...               Woodsfield...
Sardis...                         Clarington...
Lewisville...                     Cameron...
Fly...                            Antioch...
Graysville...                     Hannibal...
Rinard Mills...                   Laings...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 3957 8104 3957 8105 3958 8124 3981 8126
      3985 8082 3980 8082 3977 8087 3971 8083
      3969 8086 3965 8087 3962 8088 3962 8089
      3961 8093 3956 8102 3955 8104
TIME...MOT...LOC 2307Z 270DEG 33KT 3972 8116

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:45 PM EDTSevere Thunderstorm WarningPBZWashington45 min
Aug 17, 5:52 PM EDTSpecial Weather StatementPBZWashington23 min
Aug 17, 7:23 PM EDTSevere Thunderstorm WarningPBZMercer22 min

Nearby

Tornado Warnings in Pennsylvania, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.